Hail, McKenzie
- When
- August 4, 8:30 PM MST to 8:33 PM MST
- Where
- McKenzie County, 1.99 mi ENE of Grassy Butte
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.410, -103.210
Storms developed along a surface frontal boundary draped west to east across North Dakota in an environment of elevated instability. Most of the severe storms produced large hail, though a few also produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Storms developed along a surface frontal boundary draped west to east across North Dakota in an environment of elevated instability. Most of the severe storms produced large hail, though a few also produced strong wind gusts. The largest hail reported was the size of golf balls, and fell in Dunn County. The strongest reported thunderstorm wind gust of 70 mph occurred in Ward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 8:13 PM MST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1013 PM CDT Sun Aug 4 2019 .UPDATE... Issued at 1013 PM CDT Sun Aug 4 2019 Convection has been slow to develop across the region with the negative effects of a capping inversion and weak overall ascent. That may change in the near future as a shortwave over southwestern Saskatchewan slides over Montana. Regional radar shows thunderstorms currently in our northwest to north-central in an increased region of DCVA. Additionally, thunderstorms continue to form off a stationary boundary over eastern Montana and western North Dakota. As the overall setup transitions from one that was diurnally aided earlier in the evening to one with more synoptic forcing due to the aforementioned shortwave support...this may favor the northern portions of the state over the southern for increased convective and possibly severe activity. The steep midlevel lapse rate plume extends towards the International Border which has contributed to 500-1000 J/kg of MUCAPE. Given strong midlevel flow with around 50 kts of effective bulk shear elevated storms with a severe hail/wind threat will be possible, though still very uncertain, overnight. UPDATE Issued at 601 PM CDT Sun Aug 4 2019 Early this evening, a weak surface front was placed from eastern Montana through McKenzie county and eastward into central North Dakota, becoming more diffuse further east. A thunderstorm has formed along this boundary in eastern Montana and is tracking towards Golden Valley and Slope county. With ample effective deep layer shear and steep midlevel lapse, this convection should be moving through an environment that allows some sustainability with a possibility for a severe threat even with less than ideal boundary layer moisture. Further east...the atmosphere is characterized by greater boundary layer moisture with surface dewpoints in the 60s in central ND to the low 70s in the James River Valley. However, the convectively processed airmass from earlier thunderstorms left moderate inhibition as observed by the 21Z KBIS observed sounding. Given those two factors, significant uncertainty exists in convective initiation further east especially given the diffuse surface pattern. Visible satellite imagery shows no indications of cumulus development as of 2330Z and thunderstorm activity may be delayed until the arrival of thunderstorms initiated further west. One potential for initiation earlier in the evening in the south- central through south-east may be from the presence of several outflow boundaries currently detected on KBIS/KABR radars. While conditional, a risk for supercells and severe weather would arise in this area given the CAPE/shear parameter space. && .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 4 2019 After the morning and early afternoon convection across west central and southwest North Dakota modified the airmass, questions arise about the stability and suitability for severe convection there. Will release a 21Z sounding to see the nature of the airmass. Otherwise will generally follow the latest CAM trends and look for convective initiation from east central Montana through west central North Dakota along some leftover outflow boundaries and a relative moist plume with surface dewpoints in the lower to middle 60s. Sunshine has allowed temperatures to warm into the upper 80s southwest but dewpoints have fallen there into the lower 50s. So current thinking is thunderstorms move southeast increasing in intensity as they move into south central and southeast North Dakota this evening and overnight. Monday will see surface high pressure move over the region with generally dry air. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 4 2019 The extended period will generally see a northwest flow regime through the week with several weak shortwaves producing some slight chances for thunderstorms. The best chance will be toward the weekend when an upper low will move inland and bring backing flow aloft, to teh southwest, better moisture return. Highs will generally be into the 70s and lower 80s this week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 601 PM CDT Sun Aug 4 2019 Thunderstorms are expected to develop across portions of western/central North Dakota this evening. High uncertainty in timing/location however as thunderstorm development has been delayed so mention was left to VCTS for now. Otherwise VFR conditions expected at all TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 1018 PM CDT Sun Aug 4 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1018 PM CDT Sun Aug 4 2019 /918 PM MDT Sun Aug 4 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected across western and central North Dakota tonight. A few may be severe with large hail up to the size of half dollars and 60 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 809 PM MDT Sun Aug 4 2019 NDZ031-032-050300- Golden Valley ND-Billings ND- 809 PM MDT Sun Aug 4 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLDEN VALLEY AND SOUTHWESTERN BILLINGS COUNTIES UNTIL 900 PM MDT... At 809 PM MDT, a strong thunderstorm was located 11 miles southeast of Sentinel Butte, or 16 miles southeast of Beach, moving east at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Fryburg. LAT...LON 4684 10383 4694 10323 4668 10324 4668 10383 TIME...MOT...LOC 0209Z 260DEG 28KT 4676 10373 EDWARDS
The Bismarck radar (KBIS), 199 km away, was scanning. The volume nearest the first event began at 03:29 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
The public estimated wind gusts to 60 mph.
Wind driven hail led to tree and crop damage.
Wind driven hail led to crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849055, 849070, 849093, 849094, 849057, 849058, 849095, 849096, 849061, 849062, 849063, 849097, 849098, 849099, 849100, 849101.